Tornadoes · United States · New York · 2002
F1 tornado, Mottville, New York, July 28, 2002
This F1 tornado ran 0.1 miles across Onondaga County on July 28, 2002, touching down at 6:40 PM EDT and reaching 50 yards wide. It killed nobody, and did $2.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 28, 2002
- Touchdown
- 6:40 PM EDT (22:40 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- County
- Onondaga County
- Touchdown point
- 42.970, -76.430
- Lift-off point
- 42.970, -76.430
- Record number
- 210
What the Weather Service recorded
The tornado touched down briefly in the hamlet of Mottville which is in the town of Skaneateles. The tornado's path length was approximately 100 yards and its width was approximately 50 yards. A trailer home was destroyed in the center of Mottville. The 67 year old man who lived in it got out of the debris afterward with only a few scratches. In addition, several large trees were sheared off 10 to 20 feet above the ground. Falling trees damaged several homes and businesses in the area. The Mottville post office opened the next morning despite two large pine trees lying on the roof. The storm continued south into the center of the village of Skaneateles. Damage in this area was due to straight line winds. There were no deaths or serious injuries caused by the tornado. A state of emergency was declared in the town of Skaneateles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 28, 2:40 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT SUN JUL 28 2002 LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING EAST-SOUTHEAST. MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE BEHIND THE DEPARTING SHORT WAVE. THE MAIN QUESTION THROUGH EARLY EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE AFTERNOON FOR STORMS TO REFIRE. THUNDERSTORMS ARE CURRENTLY DOING JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID LEVEL WAVE. THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE. GIVEN VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT FORM WILL HAVE TO BE MONITORED. WELL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD. LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE DEVELOPMENT. TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT. THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH FROM THE NORTHWEST. THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON. WORK ZONES WILL HIT THE STREETS BY 3. THE FINAL PACKAGE WILL COME OUT BEFORE 3:30. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Jul 28, 5:33 PM EDT, 1 hour 7 minutes before
NYZ015-016-022-023-025-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 533 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM AVOCA TO HORNELL...MOVING EAST AT 65 MPH. STRONG THUNDERSTORMS WILL BE NEAR... COVERT AND STARKEY AT 600 PM. WILLOW CREEK AND TAUGHANNOCK FALLS AT 615 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
Special weather statement, Jul 28, 5:35 PM EDT, 1 hour 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-290300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 535 PM EDT SUN JUL 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV AND CLICK ON CENTRAL NEW YORK.
Special weather statement, Jul 28, 5:44 PM EDT, 56 minutes before
NYZ015-016-022-023-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 544 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN STEUBEN COUNTY... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS COHOCTON....OR ABOUT 3 MILES WEST OF PRATTSBURG....MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PULTENEY AND CROSBY AT 600 PM. DUNDEE AND PORTER CORNER AT 615 PM. STARKEY AND LAKEMONT AT 630 PM. EAST STEAMBURG AND TOWNSENDVILLE AT 645 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
Special weather statement, Jul 28, 5:55 PM EDT, 45 minutes before
NYZ017-018-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 555 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING THROUGH CAYUGA COUNTY AND TOWARD WESTERN SECTIONS OF ONONDAGA COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND INTENSE RAINFALL JUST NORTH OF MONTEZUMA....OR ABOUT 15 MILES WEST OF PLAINVILLE....MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... JORDAN AND JACKS REEF AT 615 PM. BENNETTS CORNERS AND CAMILLUS AT 630 PM. FAIRMOUNT AND MARCELLUS AT 645 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JAB
Special weather statement, Jul 28, 6:10 PM EDT, 30 minutes before
NYZ015-023-025-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 610 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR HAMMONDSPORT....OR ABOUT 3 MILES NORTHWEST OF WESTON....MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... MECKLENBURG AND REYNOLDSVILLE AT 630 PM. FOREST HOME AND ITHACA AT 645 PM. DRYDEN AND MC LEAN AT 700 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
Special weather statement, Jul 28, 6:14 PM EDT, 26 minutes before
NYZ044-282315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 614 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM DUNDEE TO MONTOUR FALLS...MOVING EAST AT 45 MPH. THUNDERSTORMS WILL BE NEAR... VIRGIL AND SOUTH CORTLAND AT 700 PM. BALTIMORE AND SCOTT AT 715 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA ** NAME ***
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
10.7 hours before the tornado, 185 km from the path. July 28, 2002.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -265 J/kg
- Surface CAPE
- 290 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Syracuse/Hancock (SYR), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of July 28, 2002
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.